Greater toxicity in overdose of dothiepin than of other tricyclic antidepressants

    loading  Checking for direct PDF access through Ovid

Abstract

SUMMARY

Epidemiological studies have implicated dothiepin in a greater number of self-poisoning deaths than would be expected from its use. We have prospectively assessed the clinical toxicity of dothiepin and other tricyclic antidepressants (TCAs) in overdose.

We followed-up consecutively admitted patients with TCA poisoning managed by our department between January, 1987, and August, 1992. 75 patients had taken dothiepin, 101 amitriptyline, 83 doxepin, and 61 other TCAs. Death after TCA poisoning is rare nowadays, so we used intermediate outcome measures-general seizures, tachyarrhythmias, sedation, and QRS width on the electrocardiogram. 15 patients had seizures and 7 tachyarrhythmias. When we excluded patients who had taken more than one TCA, general seizures were more likely after dothiepin than after other TCAs (9/67 vs 5/220) as were arrhythmias (4/67 vs 3/220). Rates of other complications were similar. The dothiepin group had ingested a larger dose, attributable to the larger average tablet strength, than patients who took other TCAs. The odds ratio for seizures with dothiepin versus other TCAs was 6.7 (95% CI 2.2-20.7) unadjusted and 7.1 (2.2-23.2) after adjustment for sex, age, and ingested dose. The corresponding odds ratios for arrhythmias were 4.6 (1.0-21.1) and 3.4 (0.7-16.3).

Dothiepin in overdose seems to be proconvulsant.Patients with only minor sedation and normal limb-lead QRS width may still have major complications. Consideration should be given to the use of other antidepressants in patients at risk of seizures or suicide. Regulatory authorities should review the need for a 75 mg strength tablet of any TCA.

Related Topics

    loading  Loading Related Articles